Georgia, 2019

Hail and Damaging Winds in Georgia, September 9, 2019

September 9, 2019 · NWS CHS · 8 events in 1 county or zone

Scattered to numerous thunderstorms developed in the afternoon hours across southeast Georgia immediately ahead of a stationary front. A few of these thunderstorms became strong enough to produce large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the afternoon hours across southeast Georgia immediately ahead of a stationary front. A few of these thunderstorms became strong enough to produce large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 9, 12:07 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 9, 12:07 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
107 PM EDT Mon Sep 9 2019

.SYNOPSIS...
A stationary front will linger over or near the area through
Tuesday then dissipate. High pressure is forecasted to build in
from the north midweek. A weak tropical wave should pass to our
south late in the week, bringing an increased chance of rain.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Some chances are forthcoming for the afternoon forecast. The
first is the raising of a short-duration Heat Advisory where dew
points have been pooling near the sea breeze. Although some of
the dew points are 81-82F in spots, which may be a little
suspect, even going with a more conservative 78-79F dew point
yields heat indices as high as 110-113F. This is mainly in the
corridor from Fenwick (Colleton County) to Beaufort,
Hardeeville and Savannah. We have the advisory through 5 pm, but
that'll probably be cancelled early pending the coverage of
convection and the strength of the sea breeze to lower temps.

Secondly, the HREF is showing better4 coverage of showers and
t-storms this afternoon and evening, enough so that we have been
prompted to raise PoP to as high as 40%. The best chances still
look to be near and inland from I-95, but we did raise PoP a
little more closer to the coast. As of early afternoon we are
starting to see isolated activity near the edges of our Georgia
zones, and coverage will increase throughout the next several
hours.

Although there is little shear, the thermodynamics are quite
impressive. Thus the potential for strong storms is even
greater than originally thought, and maybe even a slightly
higher risk for isolated pulse type storms where boundary
interactions occur.

Previous discussion...
The large scale pattern features a continuation of deep layered
ridging aloft, while at the surface a wavering stationary front
remains inland, as a northeast- southwest aligned ridge holds
just offshore.

It'll be another abnormally warm and humid day across the local
region with H85 temps that are 18-19C, and H5 heights are as
great as 5920-5930 meters. These values yield max temps in the
mid and upper 90s near and west of I-95, lower 90s between there
and the intra-coastal, with mid 80s to near 90F closer to the
immediate coast. Where we are showing our hottest temps is where
the dew points will mix out the lowest, while where the dew
points pool, our temps are not as high. Thus we are arriving at
heat indices that reach as high as 102-108F, but not enough for
a Heat Advisory.

We didn't make any major changes to the coverage of showers and
t-storms this afternoon, mainly in the isolated to scattered
range, with initiation around 2 pm when we reach our convective
temps in the lower and middle 90s. The best coverage still looks
to be near and west of I-95, where the proximity to the inland
front, the sea breeze and low level theta-e ridging will
overlap. Based on modified soundings the MUCAPE values are as
great as 3000-4000 J/kg, and DCAPE is 1200-1500 J/kg. This can
support gusty winds and cloud to ground lightning being the
primary hazards. An isolated severe t-storm can not be ruled
out, but would be confined to where mesoscale boundary interactions
occur.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight: Lingering convection will dissipate by mid-evening, if
not sooner. Dry conditions will prevail through the rest of the
night. Conditions will favor another round of patchy fog/stratus
early Tuesday, mainly across the far interior. Dense fog is not
expected. Lows will range from the lower-mid 70s inland, mid-
upper 70s closer to the coast and upper 70s/near 80 at the
beaches and Downtown Charleston.

Tuesday through Thursday: The mid-levels will consist of high
pressure over the Southeast U.S. The high should slowly weaken
with time, getting nudged slightly to the north on Thursday as a
disturbance approaches from the southeast. At the surface, a
stationary front will meander nearby or over our area Tuesday,
then dissipate Tuesday night. High pressure will then build in
from the north Wednesday and prevail into Thursday. Models show
the most moisture in place on Tuesday with the front. PWATs then
are generally ~1.75". Values then trend down to ~1.25" by
Thursday due to the high. Models still show the potential for
isolated showers across our area Tuesday, so we maintained the
slight chance POPs. Drier conditions are expected over land
Tuesday night. Though, some showers could develop over the
coastal waters late and brush against the beaches, then quickly
dissipate. This shower potential continues into Wednesday. The
coastal showers are pushed further offshore Wednesday night as
drier air associated with the high becomes more dominant. If
there are any showers on Thursday, they should be limited to the
GA coastal counties. The increasing dry air will make it hard
for any thunderstorms to develop. But if they do, it'll probably
be on Tuesday. There is a potential for higher wind gusts if a
stronger storm forms. High and low temperatures will remain a
few degrees above normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Ridging over the Southeast will continue to weaken and get pushed
northwards as a disturbance passes to our south. The surface pattern
generally reflects this with high pressure to our north Thursday
night. A front will try to approach from the north on Friday.
However, it won't make it to our area as a tropical low or wave
passes to our south Friday into Saturday, becoming located near the
central Gulf of Mexico on Sunday. The entire long term could be
unsettled as moisture from this features moves through the region.
Depending on how far north it gets will determine how wet or less
wet our forecast will be. Models seem to show the heaviest
precipitation threat to our south, so we have chance POPs.
Temperatures should be at or below normal due to the clouds and
rainfall potential.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
KCHS: The best chances of SHRA/TSRA looks to stay inland from
the terminal this afternoon and early evening, as does the
better coverage of fog and stratus early Tuesday. Thus we are
showing VFR conditions with the 18Z TAF set.

KSAV: Scattered SHRA and TSRA will continue to develop near or
inland from the terminal this afternoon and early evening, so
for now we have maintained VCTS. However, pending the trends,
there certainly could be a temporary of MVFR or IFR ceilings
and/or visibilities if there is a direct hit from convection.
For now we feel that the fog and stratus early Tuesday will stay
inland from the airfield, but if enough rainfall occurs then
chances would increase.

Extended Aviation: There is a very low probability of flight
restrictions due to showers/thunderstorms Tuesday afternoon and
then again on Friday. Otherwise, VFR.

&&

.MARINE...
Today and tonight: High pressure centered over and near New
England will stretch across the local waters. The gradient is
slack enough to keep winds less than 10 or 15 kt, mainly from a
southerly component. Seas will hold around 2 ft within 20 nm and
near 3 ft further out.

Monday through Friday: A stationary front will linger over or
near our area Tuesday, then dissipate. High pressure is then
forecasted to build in from the north midweek, followed by a
weak tropical wave passing to our south late in the week. Even
with all of these features, the surface pressure gradient will
generally yield winds of 15 kt or less. Seas will mostly be 5 ft
or less. However, seas are forecasted to build to 6 ft across
the outer GA waters late in the week. Small Craft Advisories may
be needed at that time.

&&

.CLIMATE...
Record high minimums for 9 September:
KCHS: 76/1990 (Low so far today 78F)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 5 PM EDT this afternoon for GAZ118.
SC...Heat Advisory until 5 PM EDT this afternoon for SCZ047>049-051.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Sep 9, 1:15 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
215 PM EDT Mon Sep 9 2019

GAZ087-088-099>101-114>116-137-138-SCZ040-042>045-101815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Allendale-Hampton-Inland Colleton-
Dorchester-Inland Berkeley-
215 PM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms: Scattered thunderstorms will continue to
develop this afternoon and persist into the early evening. A few of
the storms could become severe with damaging winds the main weather
hazard. Frequent lightning and small hail are also expected. The
most likely timing of any severe weather is through 8 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ118-SCZ047-101815-
Inland Chatham-Inland Jasper-
215 PM EDT Mon Sep 9 2019

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms: Scattered thunderstorms will continue to
develop this afternoon and persist into the early evening. A few of
the storms could become severe with damaging winds the main weather
hazard. Frequent lightning and small hail are also expected. The
most likely timing of any severe weather is through 8 pm.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-GAZ117-119-139>141-SCZ050-052-101815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Charleston-Tidal Berkeley-
215 PM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048-049-051-101815-
Beaufort-Coastal Colleton-Coastal Jasper-
215 PM EDT Mon Sep 9 2019

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms: Scattered thunderstorms will continue to
develop this afternoon and persist into the early evening. A few of
the storms could become severe with damaging winds the main weather
hazard. Frequent lightning and small hail are also expected. The
most likely timing of any severe weather is through 8 pm, mainly near
and inland from route 17.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Sep 9, 12:42 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
142 PM EDT Mon Sep 9 2019

GAZ087-088-099-100-091815-
Bulloch-Jenkins-Candler-Screven-
142 PM EDT Mon Sep 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
CANDLER AND JENKINS COUNTIES...

At 142 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Twin City, or 8 miles north of Metter,
moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Metter, Sylvania, Middleground, Westside, Portal, Rocky Ford,
Woodcliff and Altman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
      3254 8203 3261 8200 3265 8207 3267 8208
      3279 8167 3256 8150 3235 8224 3235 8225
TIME...MOT...LOC 1742Z 249DEG 8KT 3252 8206

SPR
Special weather statement, Sep 9, 1:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
212 PM EDT Mon Sep 9 2019

SCZ043-044-091845-
Inland Colleton-Dorchester-
212 PM EDT Mon Sep 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...

At 212 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Canadys, or 9 miles south of Saint George,
moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Walterboro, Givhans Ferry State Park, Dorchester, St. George,
Ridgeville, Harleyville, Smoaks and Givhans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3288 8073 3309 8084 3322 8046 3303 8025
TIME...MOT...LOC 1812Z 248DEG 5KT 3305 8060

SPR
Special weather statement, Sep 9, 1:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
219 PM EDT Mon Sep 9 2019

SCZ040-042-091845-
Allendale-Hampton-
219 PM EDT Mon Sep 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...

At 218 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Barton, or 8 miles south of Allendale,
moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Allendale, Lake Warren State Park, Fairfax, Brunson, Gifford,
Sycamore, Luray and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3278 8140 3294 8145 3306 8123 3284 8114
TIME...MOT...LOC 1818Z 248DEG 5KT 3289 8133

SPR
Special weather statement, Sep 9, 1:22 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
222 PM EDT Mon Sep 9 2019

GAZ099-114-091845-
Candler-Tattnall-
222 PM EDT Mon Sep 9 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 222 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cobbtown, or 8 miles northeast of Lyons.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Metter, Collins, Cobbtown and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3244 8218 3244 8206 3215 8206 3215 8219
      3218 8218 3223 8221 3234 8224 3235 8225
TIME...MOT...LOC 1822Z 180DEG 0KT 3230 8224

SPR

The radar

The Charleston,SC radar (KCLX), 71 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bulloch

When
September 9, 1:25 PM EST to 1:28 PM EST
Where
Bulloch County, 0.9 mi SW of Blitch
Measured
1 in hail
Reported by
Public
Coordinates
32.570, -81.790

The public reported quarter sized hail on Middle Ground Road.

Hail, Bulloch

When
September 9, 1:30 PM EST to 1:33 PM EST
Where
Bulloch County, Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -81.850

The public reported quarter sized hail near the Highway 80 and Highway 25 split.

Thunderstorm Wind, Bulloch

When
September 9, 1:30 PM EST to 1:31 PM EST
Where
Bulloch County, Hopeulikit
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.520, -81.850

The public reported a tree down on the side of the road near the Highway 80 and Highway 25 split.

Hail, Bulloch

When
September 9, 1:35 PM EST to 1:38 PM EST
Where
Bulloch County, 1.35 mi ENE of Hopeulikit
Measured
1 in hail
Reported by
Public
Coordinates
32.530, -81.830

The public reported nickel to quarter sized hail on Akins Pond Road.

Hail, Bulloch

When
September 9, 1:39 PM EST to 1:42 PM EST
Where
Bulloch County, 2.07 mi S of Clito
Measured
1 in hail
Reported by
Public
Coordinates
32.490, -81.770

The public reported quarter sized hail near the intersection of Lakeview Road and Maria Sorrell Road.

Hail, Bulloch

When
September 9, 1:40 PM EST to 1:43 PM EST
Where
Bulloch County, 1.5 mi SSW of Clito
Measured
1 in hail
Reported by
Public
Coordinates
32.500, -81.780

The public reported quarter sized hail at the intersection of Hunters Way and Lakeview Road.

Thunderstorm Wind, Bulloch

When
September 9, 2:30 PM EST to 2:31 PM EST
Where
Bulloch County, 3.58 mi E of Edna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.190, -81.760

Bulloch County dispatch reported a tree down at Old Groveland Road and Nevils Groveland Road.

Thunderstorm Wind, Bulloch

When
September 9, 2:40 PM EST to 2:41 PM EST
Where
Bulloch County, 1.36 mi ENE of Adabelle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.290, -81.910

Bulloch County dispatch reported a tree down in the 700 block of Bowen Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856962, 856963, 856967, 856964, 856965, 856966, 856968, 856969.